The Drug Enforcement Administration (DEA) has sent out an advisory to the public regarding the opioid crisis, specifically warning of the presence of brightly-colored fentanyl pills in general circulation. The presence of highly addictive “rainbow fentanyl” is a trend which potentially targets young people.
I’ve known of fentanyl my entire medical career. My professional experience with it involved use during general anesthesia on patients undergoing surgery and epidurals during labor. It has also been used in combat casualties and cancer patients in the form of “lollipops” for pain relief and sedation.
First synthesized in 1960, it gained approval for medical use in 1968 and achieved widespread acceptance. By 2017, fentanyl was the most frequently-used synthetic opioid in medicine. Two years later, more than one million prescriptions for it were being written annually. In 2021, fentanyl accounted for more than 71,000 opioid overdose deaths in the United States. The vast majority of recent cases are linked to illicitly manufactured fentanyl originating, it’s thought, in Mexico.
The Department of Justice reports the seizure of more than 10.2 million fentanyl pills and approximately 980 pounds of fentanyl powder in the period from May 23 through Sept. 8, 2022
For a drug dealer, fentanyl has some attributes that compare it favorably to heroin: Fentanyl is more potent, has higher profit margins, and is easier to transport to the “market” in the form of pills, lozenges, injections, nasal sprays, eye drops, and skin patches. It’s given unthreatening nicknames such as “dance fever,” “goodfellas,” and “jackpot.” As it’s relatively cheap, it can be used to mix in with more expensive illegal drugs.
For the consumer, fentanyl acts like other opioids, but “on steroids.” Once in the body, fentanyl attaches itself to nerve receptors that control pain response and emotions. The drug provides strong pain relief and creates an intense euphoric high. It does this by elevating levels of the chemical dopamine. The drug also takes effect faster than either morphine or heroin.
The duration of effect depends on the dosage taken, the method of intake, and other factors. In those who inject the drug, the “high” lasts 11-22 hours. If used as a patch, lozenge, or pill, it can last even longer. As the body breaks down the drug, it leaves traces behind called metabolites. Metabolites remain longer than the duration of fentanyl effects; as such, they may be detected in drug tests much longer than the high lasts.
Unfortunately, there are serious risks associated with the use of fentanyl. You can expect sedation, confusion, drowsiness, dizziness, nausea and vomiting, urinary retention, pupillary constriction, and respiratory depression. This highly addictive substance leads to serious physical dependence in addition to tolerance (the need for higher doses over time to get the same “high”).
Additional dangers relate to the tendency for fentanyl powder to be mixed in with heroin, cocaine, and methamphetamine. As it can’t be identified by sight, taste, or smell, it would require a lab analysis or special test strips to identify. This practice of “cutting” drugs with fentanyl causes the user to inadvertently be given a dose much stronger than ordinarily expected from, say, heroin. Indeed, accidental exposure of fentanyl to skin can be lethal in doses as low as 0.25 milligrams.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Sleepiness or loss of consciousness
- Slow (or no) breathing
- Drops in blood pressure
- Small, constricted pupils
- Changes in muscle tone
- Cold, “clammy,” blue-gray lips and fingertips (also known as “cyanosis”)
In addition to the above, signs and symptoms more specific to fentanyl may include foaming at the mouth, body stiffening, seizures, and confusion before becoming unresponsive.
TREATING OPIOID OVERDOSES
Treating fentanyl and other opioid overdoses involves administering a drug called naloxone(brand name Narcan). It’s available as an injectable solution or a nasal spray. Although normally a prescription med, some states have passed laws allowing pharmacists to dispense the drug without a prescription.
Victims of opioid overdoses who are given naloxone should be monitored for another two hours after the last dose to assure good breathing and oxygenation. A pulse oximeter is useful to determine oxygen saturation in the body. Of course, in normal times, 911 should be called and emergency medical personnel should be dispatched.
It should be noted that naloxone has no major ill effects if given to a person who doesn’t have opioids in their system. Even if you’re not certain that a person has overdosed on opioids, you should still give them naloxone. Indeed, the worst side effect is that they may begin to experience withdrawal. Withdrawal symptoms include depression, anxiety, irritability, agitation, insomnia, and flulike symptoms.
Record seizures of rainbow fentanyl have amounted to doses that would be fatal to millions. Given that these discoveries are just a fraction of the total that crosses the border, the risk is significant enough that everyone should be aware of this dangerous drug.
Image: Michael Nuccitelli, Psy.D